Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Side Effects?
Feb 16, 2006

Gosh, Im such a hypochondriac, I may be here every week! But hopefully not. This is an HIV question eventually. As a reminder, Im <50 for over 6 years with my last three CD4s being 211, 276, and 230 over the past 9 months (it was 370 a year before that, and had not been below 325 until last year). Dr. wants to knock out my heavy-viral-load HCV so hell have more HIV treatment options when that day finally comes. I just started Pegasys + generic ribavirin on Saturday; I did Peg-Intron monotherapy four years ago and relapsed. Initial side effects were similar but less than the first time. Just today I noticed two odd darkish areas on my face, one a raggedish boomerang-shape on my left cheek and a small-egg-sized oval on my right cheek. Theyre barely noticeable, but of course I do! I havent taken a close look at my face in a while, so I really dont know how long theyve been there. My first thought, of course, with that slightly-pouffy right armpit I was inquiring about in my last question (lymph nodes), would be Kaposis. I already had a panic about that about 10 years ago, as I have several purplish areas on my legs; but I was advised they were benign, basically because they werent crusty, raised, etc. They havent changed in 10 years. Now Im not sure if I read this about HIV or HCV treatments, but one or the other had bruising and/or facial wasting. I guess the latter wouldnt happen that fast, but the former seems to be appropriate, more so than a lesion per se. Now the final piece of the puzzle is I had intracranial bleeding four years ago, and have been having seizures since then. Only 3 that I know of, about a year apart each; I also have periodic wooziness and flashing in my eyes. Very occasionally, Ive had some numbness, mainly in the left cheek; but its very minor and comes and goes quite a bit. A week ago I had, in addition to the numbness, a roaming headache, occasional sharp pains in various parts of the head, and lots more wooziness than usual. My first thought then was another intracranial bleed, with similar symptoms, but without the blind spot which indicated the first one. I was about to go to the ER but it finally let up after about two and a half days, and after throwing up, which I also did the first time. I threw up lots of food, so it may have been bad food, or the crud which is going around which many of my coworkers have had.

So to wrap this novel up, while the headaches are gone, and the wooziness nearly back to normal, the numbness keeps coming in and out periodically. So in addition to Kaposis and side effects of Pegasys/ribavirin, I also am concerned about it possibly being necrosis! Though without any notable numbness in the right cheek, that doesnt make much sense either. So whether it is or isnt neurological/circulatory, with my HIV status and embarking on the HCV treatment, what should I be watching for with these bruises? I read somewhere that Kaposis is rather rare without CD4 under 200, and also rare in heterosexuals, but I will await your thoughts.

Response from Dr. Henry

From you description the skin lesions seem unlikely to be due to Kaposi's sarcoma. Your HIV specialist could probably take a quick look at the area of concern as well as review your symptoms in the context of what you have experienced while in his/her care in the past. KH



Previous
new meds
Next
false positives

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement